Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 6, 2019, 2:24 PM MDT for Sandoval County, Santa Fe County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2019, 2:24 PM MDT (20:24 UTC)
- Expired
- Aug 6, 2019, 4:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sandoval County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 70 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:31 PM MDT | FLASH FLOOD | Los Cerrillos, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103
WGUS55 KABQ 062024
FFWABQ
NMC043-049-062230-
/O.NEW.KABQ.FF.W.0020.190806T2024Z-190806T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
224 PM MDT Tue Aug 6 2019
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southeastern Sandoval County in north central New Mexico...
West central Santa Fe County in north central New Mexico...
* Until 430 PM MDT.
* At 223 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Santo Domingo Pueblo, Cerrillos Hills State Park, Madrid, Kewa
Pueblo, Galisteo, Los Cerrillos and Domingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3552 10615 3548 10595 3539 10591 3533 10596
3526 10608 3534 10621 3552 10640 3556 10637
$$
242 follow-up statements
091
WGUS75 KABQ 062117
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
317 PM MDT Tue Aug 6 2019
NMC043-049-062230-
/O.CON.KABQ.FF.W.0020.000000T0000Z-190806T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-Santa Fe-
317 PM MDT Tue Aug 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHEASTERN SANDOVAL AND WEST CENTRAL SANTA FE COUNTIES...
At 316 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Santo Domingo Pueblo, Cerrillos Hills State Park, Madrid, Kewa
Pueblo, Galisteo, Los Cerrillos and Domingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Arroyos, streams and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.
&&
LAT...LON 3552 10615 3548 10595 3539 10591 3533 10596
3526 10608 3534 10621 3552 10640 3556 10637
$$
24173
WGUS75 KABQ 062225
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
425 PM MDT Tue Aug 6 2019
NMC043-049-062235-
/O.EXP.KABQ.FF.W.0020.000000T0000Z-190806T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-Santa Fe-
425 PM MDT Tue Aug 6 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SANDOVAL AND WEST CENTRAL
SANTA FE COUNTIES WILL EXPIRE AT 430 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3552 10615 3548 10595 3539 10591 3533 10596
3526 10608 3534 10621 3552 10640 3556 10637
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:46 AM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 6, 11:46 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1146 AM MDT Tue Aug 6 2019 .AVIATION... 18Z TAF CYCLE Increased shower and thunderstorm activity is forecast today, over much of northern and central New Mexico as abundant moisture remains intact with more unstable conditions developing. Slow and erratic storm motions are forecast with heavy downpours limiting ceilings and visibility. Gusty downburst winds and small hail will also be possible near any storms. Outside of thunderstorms, prevailing winds will be light with hot temperatures creating high density altitudes that will pose difficult ascents for some aircraft. 52 && .PREV DISCUSSION...1057 AM MDT Tue Aug 6 2019... .UPDATE... A flash flood watch has been issued for parts of northern and central NM where deep moisture, strong instability, weak steering flow, and elevated soil moisture will increase the flash flood threat through tonight. The 12Z KABQ PW value of 1.17" will coincide with the H5 high center drifting east through northern NM while reorganizing the axis of strong moist instability from northeast to south across NM. Antecedent conditions are most favorable in the area from near Chama south to Cuba, Acoma Pueblo eastward onto the central mt chain, and within urban drainages in the RGV. The southern high terrain is also saturated however widespread cloud cover with light rain and embedded storms may limit the degree of instability this afternoon. Will take another glance at adding that region later today. Updated grids and products will be issued shortly. Guyer && .PREV DISCUSSION...330 AM MDT Tue Aug 6 2019... .SYNOPSIS... Showers and thunderstorms focused over western and northern New Mexico today through Wednesday will become more widespread and numerous across the region late this week and into early next week. Locally heavy rainfall which could lead to flash flooding is possible from any storm. High temperatures will remain near to slightly above normal overall through Friday before the west cools down to a few degrees below average for the weekend. && .DISCUSSION... Isolated but pesky thunderstorms continue to form and re-form over the northern mountains as well as portions central New Mexico at this time. HRRR doesn't seem to be picking up on the existing cells, and doesn't have any of the current activity persisting for very long. RAP13 may be doing a bit better, holding on to some spotty activity early this morning. Models seem to be moving the upper high center back over New Mexico a day faster than what they indicated 24 hrs ago. Not sure we buy into the GFS for today with it's weak upper low apparently originating from the convection over Chihuahua and Sonora impacting western New Mexico, but after a couple of days of relatively little convection, today should be more active with showers and storms focused over the north and west. Didn't go as high with pops as some of the guidance but more of a typical monsoon day. The upper high center wobbles around New Mexico Wednesday then development of the moisture plume at least on the NAM12 appears a bit delayed Thursday, which is slower than what it was supposed to be. The ECMWF though is indicating some decent precipitation on Thursday over the west, more than it has been. Models suggest Friday will be one of the most active days, as well as Sunday. Otherwise, a weak surface boundary may aid convection in the northeast on Wednesday, with another possibly Thursday night/Friday. The GFS has been attempting to dry out the northwest early next week with stronger zonal flow but has now reverted to a continuation of the monsoon as well as a strong front/east to west low level flow. The ECMWF has been more consistent with the weaker upper system over the PacNW so has inspired more confidence than the GFS has recently. && .FIRE WEATHER... Daily rounds of shower and thunderstorm activity is expected over the next week. Some days will be more active than others, namely today, Friday and possibly Sunday. Storm motions will be slow and storms will be capable of producing very heavy rainfall each day given above normal moisture values over NM. Gusty outflow winds and lightning will be the other main threats. Burn scar flash flooding will be a major concern, especially over the Ute Park burn scar that has seen recent flooding. Outflow boundary collisions will help shift storms onto lower elevations late in the afternoon and evenings. Otherwise, high temperatures will remain near to just above normal this week. Pockets of poor ventilation are expected each day. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ504-506-507-510>515-517>519-521>523-527>529. &&
Hazardous weather outlook, Aug 6, 11:28 AM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 1128 AM MDT Tue Aug 6 2019 NMZ501>540-071100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 1128 AM MDT Tue Aug 6 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms with heavy rainfall over much of northern and central New Mexico will elevate the flash flood threat today and tonight, especially over burn scars, steep terrain, urban drainages, and in areas where recent heavy rain has fallen. Storm motions will be slow and erratic with rainfall rates over 2 inches per hour. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms with heavy rainfall will continue to impact much of northern and central New Mexico from Wednesday through the weekend. The potential for flash flooding will increase with each day of heavy rainfall, particularly over burn scars, steep terrain, urban drainages, and areas that receive additional heavy rainfall. Storm motions will gradually become more south to north then southwest to northeast through the week. Rainfall rates over 2 inches per hour are expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report flooding, strong winds, and hail through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. Guyer
In the hours before
Special weather statement, Aug 6, 12:01 PM MDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1201 PM MDT Tue Aug 6 2019 NMZ522-523-061830- Central Highlands-Estancia Valley- 1201 PM MDT Tue Aug 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TORRANCE COUNTY UNTIL 1230 PM MDT... At 1200 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Clines Corners, or 17 miles southeast of Moriarty, moving northeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clines Corners. This includes the following highways... Interstate 40 between Mile Markers 211 and 221. Highway 285 between Mile Markers 234 and 253. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3479 10586 3495 10590 3508 10565 3480 10551 TIME...MOT...LOC 1800Z 240DEG 6KT 3490 10576 24
Special weather statement, Aug 6, 12:47 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1247 PM MDT Tue Aug 6 2019 NMZ523-061915- Central Highlands- 1247 PM MDT Tue Aug 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND SOUTHEASTERN SANTA FE COUNTIES UNTIL 115 PM MDT... At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Clines Corners, or 20 miles northeast of Moriarty, moving northeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of southwestern San Miguel and southeastern Santa Fe Counties. This includes Highway 285 between Mile Markers 254 and 268. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3504 10577 3521 10588 3536 10567 3512 10551 TIME...MOT...LOC 1847Z 240DEG 6KT 3517 10575 24
Special weather statement, Aug 6, 1:41 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
141 PM MDT Tue Aug 6 2019
NMZ512-515-518-523-529-062015-
Northeast Highlands-West Slopes Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-Central
Highlands-
141 PM MDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND
SOUTHEASTERN SANTA FE COUNTIES UNTIL 215 PM MDT...
At 140 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rowe, or 22 miles southeast of Santa Fe, moving south at 15 mph.
Dime size hail will be possible with this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Pecos, Upper Colonias, Lamy, Ribera, Rowe, Chapelle, South San
Ysidro, North San Ysidro, San Pablo and Lower Colonias.
This includes the following highways...
Interstate 25 near Mile Marker 293, and between Mile Markers 301 and
333.
Highway 285 between Mile Markers 268 and 281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3537 10524 3522 10588 3553 10588 3563 10553
3560 10550 3562 10550 3564 10548
TIME...MOT...LOC 1940Z 340DEG 13KT 3548 10563
24Special weather statement, Aug 6, 1:49 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Albuquerque NM 149 PM MDT Tue Aug 6 2019 NMZ518-521-522-062015- Sandia/Manzano Mountains-Santa Fe Metro Area-Estancia Valley- 149 PM MDT Tue Aug 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND SOUTHWESTERN SANTA FE COUNTIES UNTIL 215 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm near Galisteo, or 22 miles south of Santa Fe, moving northwest at 10 mph. Nickel size hail will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Cerrillos Hills State Park, Galisteo, Los Cerrillos, Madrid and Golden. This includes Interstate 25 near Mile Marker 270. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3539 10590 3520 10600 3528 10638 3554 10614 TIME...MOT...LOC 1949Z 123DEG 7KT 3536 10604 24
Special weather statement, Aug 6, 1:53 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Albuquerque NM 153 PM MDT Tue Aug 6 2019 NMZ504-062030- Northwest Highlands- 153 PM MDT Tue Aug 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY COUNTY UNTIL 230 PM MDT... At 152 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Ojo Encino, or 33 miles west of Cuba, moving northwest at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Pueblo Pintado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3588 10731 3575 10751 3587 10772 3600 10751 TIME...MOT...LOC 1952Z 123DEG 7KT 3587 10751 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:24 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Aug 6, 2:12 AM MDT | Areal Flood Advisory | ABQ | Colfax | 108 min |
| Aug 6, 10:49 AM MDT | Flash Flood Watch | ABQ | 11 hr | |
| Aug 6, 12:01 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Aug 6, 12:09 PM MDT | Areal Flood Advisory | ABQ | Taos | 2 hr |
| Aug 6, 12:32 PM MDT | Flash Flood Warning | ABQ | Colfax | 53 min |
| Aug 6, 12:47 PM MDT | Special Weather Statement | ABQ | Santa Fe | 28 min |
| Aug 6, 1:14 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 6, 1:41 PM MDT | Special Weather Statement | ABQ | Santa Fe | 34 min |
| Aug 6, 1:49 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| Aug 6, 1:53 PM MDT | Special Weather Statement | ABQ | 37 min | |
| Aug 6, 1:55 PM MDT | Severe Thunderstorm Warning | ABQ | Taos | 22 min |
| Aug 6, 2:05 PM MDT | Areal Flood Advisory | ABQ | Sandoval, San Miguel, Santa Fe | 115 min |
| Aug 6, 2:36 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 114 min |
| Aug 6, 3:01 PM MDT | Areal Flood Advisory | ABQ | Colfax | 119 min |
| Aug 6, 3:09 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Aug 6, 3:10 PM MDT | Flash Flood Warning | ABQ | Colfax | 66 min |
| Aug 6, 3:25 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 6, 4:01 PM MDT | Flash Flood Warning | ABQ | Sandoval | 119 min |
| Aug 6, 4:31 PM MDT | Special Weather Statement | ABQ | Bernalillo | 44 min |
| Aug 6, 4:45 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Aug 6, 5:03 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Sandoval | 87 min |
| Aug 6, 5:23 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.